Cystoid macular edema and visual loss as sequelae to interferon alpha treatment of systemic hepatitis C

Indian J Ophthalmol. Mar-Apr 2010;58(2):147-8. doi: 10.4103/0301-4738.60088.

Abstract

Hepatitis C virus infection and interferon treatment may be associated with retinopathy but visual function is generally unaffected. This paper reports the rare occurrence of unilateral macular edema with visual loss. We present an interventional case report with fundus photograph and optical coherence tomography (OCT). A 48-year-old white male with hepatitis C, treated with a six-month course of pegylated interferon alpha and ribavirin, complained of gradual reduction in the vision of his left eye. Visual acuities were 20/16 right and 20/400 left with clinical examination and OCT confirming cystoid macular edema. This report shows that cystoid macular edema may rarely occur in association with hepatitis C infection and/or interferon therapy. Physicians and ophthalmologists should be alert to this potential but infrequent association as the resultant visual loss is a significant potential complication that should be discussed when obtaining informed consent for interferon treatment.

Publication types

  • Case Reports

MeSH terms

  • Antiviral Agents / adverse effects*
  • Antiviral Agents / therapeutic use
  • Hepatitis C, Chronic / drug therapy*
  • Humans
  • Interferon alpha-2
  • Interferon-alpha / adverse effects*
  • Interferon-alpha / therapeutic use
  • Macular Edema / chemically induced*
  • Macular Edema / drug therapy
  • Male
  • Middle Aged
  • Polyethylene Glycols / adverse effects*
  • Polyethylene Glycols / therapeutic use
  • Recombinant Proteins
  • Vision Disorders / chemically induced*

Substances

  • Antiviral Agents
  • Interferon alpha-2
  • Interferon-alpha
  • Recombinant Proteins
  • Polyethylene Glycols
  • peginterferon alfa-2a